Alert archive / Colorado / Flash Flood Warnings in 2019

Flash Flood Warning 16, NWS Pueblo, CO

July 12, 2019Custer County, Fremont County, Colorado

NWS Pueblo, CO issued this flash flood warning at Jul 12, 2019, 4:09 PM MDT for Custer County, Fremont County, Colorado. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2019, 4:09 PM MDT (22:09 UTC)
Expired
Jul 12, 2019, 5:30 PM MDT
In force
81 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Flood severity
None

Counties Custer County, CO, Fremont County, CO

The radar

The Pueblo radar (KPUX), 138 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.2 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-311 J/kg
Mixed-layer LCL
3439 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

461 
WGUS55 KPUB 122209
FFWPUB
COC027-043-122330-
/O.NEW.KPUB.FF.W.0016.190712T2209Z-190712T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
409 PM MDT Fri Jul 12 2019

The National Weather Service in Pueblo has issued a

* Flash Flood Warning for...
  South central Fremont County in central Colorado...
  Northwestern Custer County in southeastern Colorado...

* Until 530 PM MDT..

* At 407 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. One half inch of rain have 
  fallen. Flash flooding is expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Hayden Pass Burn Scar.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Cottonwood Creek, Butter Creek and Little 
Cottonwood Creek basins. The debris flow can consist of rock, mud, 
vegetation and other loose materials.

This includes the following streams and drainages...Little 
Cottonwood Creek...Texas Creek...Middle Prong Hayden Creek...Big 
Cottonwood Creek...Sullivan Creek and Oak Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3824 10572 3827 10579 3831 10585 3837 10573
      3827 10565

FLASH FLOOD...RADAR INDICATED

$$

AJA
2 follow-up statements
586 
WGUS75 KPUB 122256
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
456 PM MDT Fri Jul 12 2019

COC027-043-122330-
/O.CON.KPUB.FF.W.0016.000000T0000Z-190712T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fremont CO-Custer CO-
456 PM MDT Fri Jul 12 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR
SOUTH CENTRAL FREMONT AND NORTHWESTERN CUSTER COUNTIES...

At 453 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. One half of an inch of rain has fallen 
with light showers continuing. Flash flooding is expected to begin 
shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Cottonwood Creek, Little Cottonwood Creek, and 
Butter Creek Basins. The debris flow can consist of rock, mud, 
vegetation and other loose materials.

Some locations that will experience flooding include...
Hayden Pass Burn Scar.

This includes the following streams and drainages...Little Cottonwood
Creek...Texas Creek...South Lake Creek...Arkansas River...Middle
Prong Hayden Creek...Big Cottonwood Creek...Sullivan Creek and Oak
Creek.

This includes the following areas, Big Cottonwood Creek along County
Road 40 and Cottonwood Creek at County Road 39 and Highway 50.
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3824 10572 3827 10579 3831 10585 3837 10573
      3827 10565

$$

29
452 
WGUS75 KPUB 122327
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
527 PM MDT Fri Jul 12 2019

COC027-043-122337-
/O.EXP.KPUB.FF.W.0016.000000T0000Z-190712T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fremont CO-Custer CO-
527 PM MDT Fri Jul 12 2019

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL FREMONT AND NORTHWESTERN
CUSTER COUNTIES WILL EXPIRE AT 530 PM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3824 10572 3827 10579 3831 10585 3837 10573
      3827 10565

$$

29

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 2:59 PM MDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 12, 2:59 PM MDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
259 PM MDT Fri Jul 12 2019

.SHORT TERM...(This evening through Saturday)
Issued at 259 PM MDT Fri Jul 12 2019

Current water vapor imagery and upper air analysis is indicating the
center of large upper high across the Central Rockies at this time,
with weak mainly southerly steering flow in place across the area
this afternoon. Strong solar heating and low level upslope flow
across the Plains has allowed for isolated to scattered showers and
thunderstorms to develop across the mountains and Palmer Divide
through the late morning and afternoon, with storms slowly drifting
south at this time. Storms today have been fairly high based,
producing more gusty outflow winds, than wetting rains.

Tonight and Tomorrow...No big changes to current weather picture, as
the upper high across the Central Rockies remains in place tonight
and starts to slowly slide south through the day tomorrow, as
eastern Pacific energy starts to move onshore across the Pacific
Northwest Coast. This will open up the door to more moisture across
the Desert Southwest to filter into the region within the more
southwest flow aloft developing across western Colorado. With that
said, should see convection diminishing and ending through the late
afternoon and evening hours, with the loss of solar heating, with
skies clearing through the late evening into the overnight hours.

With the increasing available moisture and expected strong summer
sunshine through the morning, should see better coverage of storms
across the higher terrain, especially along and west of the ContDvd,
where models are indicating a minor disturbance embedded within the
weak southwest flow. With continued upslope flow across the Plains,
models are also indicating a slight uptick in storms across the
lower eastern slopes and into the I-25 Corridor tomorrow afternoon.
Storms will continue to slow moving, with the main threats
continuing to be cloud to ground lightning, gusty outflow winds to
near 50 mph, as will as brief heavy rain. If the locally heavy rain
does develop across one of the newer burn areas, there could be
localized flash flooding. As for temperatures, lows will be around
seasonal levels, with mid 50s to mid 60s across the Plains, and
mainly 40s and 50s across the higher terrain. Highs tomorrow will
again be slightly above seasonal levels in the 90s to around the
century mark over the plains, in the 70s and 80s over the mountain
valleys, and mainly 60s and 70s across the higher terrain.

.LONG TERM...(Saturday night through Friday)
Issued at 259 PM MDT Fri Jul 12 2019

Saturday Night through Monday:

Monsoonal thunderstorms will continue until around midnight in some
locations on Saturday night, but eventually downslope flow off of
the mountains will stabilize the atmosphere, making the skies clear.
Low temperatures are going to be seasonal, with values over the
plains in the low to mid 60s, the mountain valleys in the upper 40s
to low 50s, and the mountains in the upper 30s to low 40s.

The upper level ridge over the desert southwest will create similar
atmospheric conditions on Sunday and Monday afternoon. Diurnal wind
fluxes due to daytime heating and added monsoonal moisture will
create numerous afternoon thunderstorms over the mountains. Daily
thunderstorms mean that there will be a flash flooding risk over the
Spring, Junkins, and Hayden Pass burn scars.

Temperatures will remain hot over the region, with values remaining
in the upper 90s to low 100s over the plains, the upper 80s over the
mountain valleys, and 60s to 70s over the mountains.

Tuesday through Friday:

As Tropical Storm Barry propagates east and dissipates, and an upper
level trough develops over the western U.S., the monsoonal ridge
will begin to be pushed further east, which could cut-off the
moisture tap from the Pacific. As the ridge weakens and the upper
level low from the west develops, shortwaves will be able propagate
over the plains, increasing the thunderstorms chances. There are two
very different outcomes when it comes to this time period, though.
The GEFS continues with a monsoonal tap of moisture being advected
over the region (meaning daytime thunderstorms), whereas the
deterministic Euro has the ridge developing further east, cutting off
the tap off moisture. It is hard to say with certainty which outcome
will be correct, since the the monsoonal ridge is in between two
dynamic, and therefore more difficult to resolve, systems. In the
extended term, ensembles do have the monsoonal ridge redeveloping
over the desert southwest.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 259 PM MDT Fri Jul 12 2019

VFR conditions expected at COS, PUB and ALS over the next 24 hours,
with isolated to scattered storms diminishing over and near the
higher terrain this evening, and clearing skies overnight. Similar
weather pattern is expected to develop across the area tomorrow,
with slightly better coverage of afternoon storms. Storms that move
across the terminals will be produce gusty outflow winds up to 50
mph, along with brief heavy rainfall.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MW
LONG TERM...SKELLY
AVIATION...MW
Hazardous weather outlook, Jul 12, 12:18 PM MDT, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1218 PM MDT Fri Jul 12 2019

COZ058>089-093>099-131830-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1218 PM MDT Fri Jul 12 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will develop across the mountains beginning
around midday, with a few storms possible across the interior valleys
and the Interstate 25 corridor in the afternoon into early evening.
The main threats from storms will be lightning, gusty winds up to
45 mph and brief heavy rain. If the heavy rainfall develops over or
moves across the newer burn areas of the Spring, Junkins or Hayden
Pass scars, localized flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Daily scattered to widespread afternoon and early evening thunderstorms
are expected to develop across the high terrain. Coverage over the
Interstate 25 corridor will remain isolated to scattered, while chances
over the far eastern plains will be isolated at best. The main risks
with storms will be cloud to ground lightning and locally heavy rainfall,
which could cause flash flooding over area burn scars. Additionally,
winds gusting to 50 mph and small hail will be possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

23/23

In the hours before

Special weather statement, Jul 12, 1:24 PM MDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Pueblo CO
124 PM MDT Fri Jul 12 2019

COZ084-085-121945-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
124 PM MDT Fri Jul 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EL PASO COUNTY UNTIL 145
PM MDT...

At 121 PM MDT, Doppler radar was tracking a strong thunderstorm,
with a gust front likely, over Falcon, or 13 miles northeast of
Colorado Springs, moving southeast at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Eastern Colorado Springs, Fountain, Black Forest, Ellicott, Schriever
AFB, Peterson AFB, Falcon, Cimarron Hills, Peyton and
Security-Widefield.

LAT...LON 3895 10480 3908 10461 3901 10443 3890 10425
      3868 10464 3885 10474
TIME...MOT...LOC 1921Z 311DEG 15KT 3894 10461

29
Special weather statement, Jul 12, 1:49 PM MDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Pueblo CO
149 PM MDT Fri Jul 12 2019

COZ084-085-122015-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
149 PM MDT Fri Jul 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EL PASO COUNTY UNTIL 215
PM MDT...

At 148 PM MDT, Doppler radar was tracking a strong thunderstorm near
Falcon, or 11 miles east of Colorado Springs, moving south at 15
mph. This storm is producing strong outflow winds.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Colorado Springs, Fountain, Ellicott, Stratmoor, Peyton, Schriever
AFB, Fort Carson, Security, Peterson AFB, Falcon, Security-Widefield
and Cimarron Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3897 10478 3906 10447 3890 10431 3874 10421
      3862 10468 3877 10481
TIME...MOT...LOC 1948Z 342DEG 14KT 3888 10461

29
Local storm report, Jul 12, 2:09 PM MDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
209 PM MDT FRI JUL 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     NON-TSTM WND GST 1 SE PETERSON AFB       38.82N 104.68W
07/12/2019  M60 MPH          EL PASO            CO   ASOS

            ASOS STATION KCOS COLORADO SPRINGS AIRPORT.

&&
Local storm report, Jul 12, 2:15 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
215 PM MDT FRI JUL 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     TSTM WND GST     1 SE PETERSON AFB       38.82N 104.68W
07/12/2019  M60 MPH          EL PASO            CO   ASOS

            ASOS STATION KCOS COLORADO SPRINGS AIRPORT.

&&
Special weather statement, Jul 12, 3:41 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Pueblo CO
341 PM MDT Fri Jul 12 2019

COZ069-070-122215-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
341 PM MDT Fri Jul 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ALAMOSA AND SOUTH
CENTRAL SAGUACHE COUNTIES UNTIL 415 PM MDT...

At 339 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Hooper, or 27 miles north of Alamosa, moving south
at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Mainly rural areas of south central Saguache County.

LAT...LON 3789 10607 3794 10588 3775 10576 3768 10602
TIME...MOT...LOC 2139Z 344DEG 5KT 3786 10596

mw

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:02 PM MDTSpecial Weather StatementPUBPueblo28 min
Jul 11, 6:40 PM MDTSpecial Weather StatementPUBCrowley65 min
Jul 11, 7:52 PM MDTSpecial Weather StatementPUBLas Animas83 min
Jul 11, 8:00 PM MDTSpecial Weather StatementPUBOtero60 min
Jul 11, 8:01 PM MDTSpecial Weather StatementPUBCrowley44 min
Jul 11, 8:35 PM MDTSpecial Weather StatementPUBBent85 min
Jul 11, 8:52 PM MDTSpecial Weather StatementPUBKiowa83 min
Jul 11, 9:01 PM MDTSpecial Weather StatementPUBBent74 min
Jul 11, 9:25 PM MDTSpecial Weather StatementPUB65 min
Jul 12, 1:24 PM MDTSpecial Weather StatementPUBEl Paso21 min
Jul 12, 1:49 PM MDTSpecial Weather StatementPUBEl Paso26 min
Jul 12, 3:41 PM MDTSpecial Weather StatementPUBAlamosa34 min

Nearby

Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.